PDA

View Full Version : Plaquenil



Mommyof1
07-11-2009, 12:14 PM
Hello all. My doctor has finally decided to start the plaquenil since my symptoms aren't getting better with the naprosyn alone. She is keeping me on that as well however. I am wondering what to expect with the plaquenil though...I know it can take a while to work but I was wondering how long? and side effects(I know about the potential eye problems) and anything else anyone has input about would be greatly appreciated :)

I also am having bad burning leg pain especially at night from my knees into my hips and back. I was wondering if any other lupies have this problem and what kind of treatment you are getting for it? My rheumy is sending me to a new neurologist at Johns Hopkins for a full EMG and Nerve Conduction study. I had one back in march on just my legs so i know they hurt! ehh.

Thanks and hope you all are feeling well! *hugs* -Brittanee

Pearl
07-11-2009, 02:51 PM
Hopefully, you will see some relief with the Plaquenil. It took about 6 weeks for me to notice the effects. For some people, it is much quicker and for others, it may take up to 6 months. Some people have gastrointestinal problems with it (nausea, etc.). It took my doctor about one year to convince me to try the Plaquenil. I should have listened to her, as it did help significantly.

I too have a deep, burning pain (almost into my bones) that runs from my hips down to my feet. It was much more frequent before I started the Plaquenil. The drug does not stop it from occurring, it just happens less often.

Over the counter meds like Naprosyn don't touch the hip and leg pain, nor does Mobic. I can't offer many suggestions there. Most of the time, I just have to try and tough it out. I hope you get better answers after the EMG.

Take care,

Jana

Monique89
07-11-2009, 09:59 PM
Hey
I started on plaquenil about 7 or 8 weeks ago, and i havent really noticed a difference, although its hard for me to tell properly as i was tapering off prednisolone as i was starting the plaquenil, so im not sure i could probably be a lot worse if i stopped the plaquenil?
Anyway, i had fairly bad nausea for about the first month...i still get it for a while after taking the tablets, however its not even half as bad as it was and it is getting better...for a few days at the start i could not even eat anything...I am on 400mg a day, which will be cut down to 200mg per day in about 2 months time...

Danica01
07-11-2009, 11:48 PM
I had a few side effects when I was on Plaquenil: rash and a medicine head feeling. The medicine head improved but the rash did not and that is why I am no longer on it. It is also known to cause acne, stomach problems and of course, like you mentioned, eye problems. There are sooooooo many people who take and have none of these side effects and you could be one of them!!!!! I am really happy for you and I am wishing with all my heart you get some relief as soon as possible. I also suffer from the burning. It is mostly in my right leg. The neurologist called it stocking glove syndrome. In my case, there really wasn't much we could do for it. My brain just received pain a bit different than others. The Lyrica is supposed to help with the pain receptors and I really have notice a bit difference with that medication. I would recommend it to anyone. Good luck and just remember you have our support and we will get you through any side effects you may have. Keep you head up and feel better soon :hug:

Mommyof1
07-15-2009, 09:31 AM
I started it monday and I take 2 200mg tabs in the morning. The pain meds always made me nauseas too if i didn't eat so i take them together after breakfast. I have had a few headaches and not sure if it was just dizziness yesterday or if it was messing with my blood sugar because I had to have someone else drive the first time because i got dizzy and my palms got sweaty and i was nauseas and the second time i started feeling weak and dizzy and actually checked my sugar and it was 66. I dont have diabetes or anything but have had some low sugars in the past so im not sure if its the meds or not. I do know the plaquenil can make diabetics sugars a little whacky so i emailed my dr about it and well see what she says. I am still not getting any relief from the higher dose of naprosyn but maybe I need to wait it out a little more. Hope you all are well. *Hugs* -Brittanee

As for the burning pain nothing helps me either. The naprosyn isn't really helping the ache much at all as well but im trying to wait it out. Is that considered peripheral neuropathy even if it doesn't show up on the emg/nerve studies on the muscles and nerves? I am still waiting for an appt with a jh neuro as well. I also had a uti months ago which caused spotting and lower back pain but i have the lower back pain at times anyway so never knew it was a uti because i didn't have the burning with urination at all like most people. I emailed my dr about that and asked her if i should get a urinalysis because i have had it for a few days. I know the kidney aspect of lupus can be a silent killer so i am trying to be cautious about that... of course if i did have that it would give me my diagnosis of lupus so its a win/lose situation...ehh...

karenboss
07-20-2009, 07:06 AM
Hi Mommy!
Hope the med kicks in soon and you start to feel better -
Now, I'm confused because you said that planquinel can mess with your bg level - and I thought it was only prednisone that did that... this is worrysome...

but as far as kidney from everything I've heard a UTI can be totaly seperate from kidney disease - which has no pain and few fairly begine symptoms - so try not to worry about that for now (we'll keep our fingers crossed that you don't have kidney involment)

keep posting on how you do on the planquinel - hope it will work well for you.

Mommyof1
07-20-2009, 09:48 AM
hey there. nothing has improved as of yet. my migraines came back and i have had one the past 3 days. i have had to take excedrin migraine for them even though i am not supposed to take any added pain pills because the pain pills arent working for pain. I also called the pharmacy about my low blood sugars and they said its probably the dexamethasone nasal spray i am on for my allergies so i have to call my dr and see what were gonna do about that. The plaquenil has caused loss of appetite and the naprosyn makes me nauseas if i dont eat so its a vicious cycle but i am still hoping it will work before i go back to college in sept since i am in good spirits. I wish you all well and hope that you feel ok! *hugs* -Brittanee

P.S. If plaquenil doesn't work what do the drs usually go to next as far as treatment if you dont have a diagnosis yet?

mountaindreamer
07-20-2009, 01:12 PM
P.S. If plaquenil doesn't work what do the drs usually go to next as far as treatment if you dont have a diagnosis yet?


hi brittanee,

i don't know what drs. would do....most people that i know without a diagnosis aren't on meds...i glad your dr. gave plaquenil a try. When plaquenil did not work very well for me, that is when my dr. started the methotrexate...but i really doubt if you would be given this med without a diagnosis.

Danica01
07-20-2009, 01:19 PM
Just remember that it takes time and please don't give up yet. I would give it six months before you decide that it isn't working for you yet. Have you asked your doctor about what could be causing the headaches???? I just hope it isn't the meds. Hang in there and hopefully you will have some relief soon!!!!! I am thinking of you and sending you gentle hugs :hug:

Mommyof1
07-21-2009, 10:47 AM
Hey all. I am not sure what is causing the headaches. I have had them for months but last month they kind of went away for a while and then after i started taking the plaquenil they came back. I had something called mastoiditis come back on my mri in my brain so im wondering if its that causing the headaches or what. I will have to ask. Any remedies for insomnia? My dr wont give me anything because they treat the short term not the long term. ehh. Well take care all and ill get back to you! *hugs* -Britt

Oh and she also had me stop the dexamethasone spray for a few days to see if it stops the low sugars. Well see!